Texas, 2015

Lightning Strike in Texas, September 9, 2015

September 9, 2015 · NWS FWD · 1 event in 1 county or zone

A weak cold front pushed south across the Red River Tuesday Night and was accompanied by a broken line of showers and storms as it encroached on the Interstate 20 corridor early Wednesday morning. As a cluster of storms moved across the Dallas-Fort Worth area, lightning struck and set fire to an apartment complex in Irving, damaging 16 units.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A weak cold front pushed south across the Red River Tuesday Night and was accompanied by a broken line of showers and storms as it encroached on the Interstate 20 corridor early Wednesday morning. As a cluster of storms moved across the Dallas-Fort Worth area, lightning struck and set fire to an apartment complex in Irving, damaging 16 units.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 9, 2:25 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 9, 2:25 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
325 AM CDT WED SEP 9 2015

.DISCUSSION...
THE FIRST OF TWO SHORTWAVE DISTURBANCES IS CURRENTLY MOVING SOUTHEAST
ACROSS THE REGION WITH A COMPLEX OF SHOWERS WITH ISOLATED THUNDERSTORMS
MOVING INTO THE I20/30 CORRIDORS. THE SECOND SHORTWAVE WAS NOT FAR
BEHIND THE FIRST AND MOVING SOUTHEAST OVER THE SOUTHERN HIGH PLAINS
NEAR AMARILLO. WITH A WEAK SUBSIDENCE INVERSION NOTED ON THIS PAST
EVENING/S FWD SOUNDING...LAPSE RATES WERE ONLY HOVERING AROUND 6
DEG/C WITH SKINNY SBCAPE VALUES AROUND 500 J/KG OR SLIGHTLY HIGHER
IN SOME AREAS. AS A RESULT...WE EXPECT ONLY SUB-SEVERE CONVECTIVE
ACTIVITY AND DO NOT ANTICIPATE ANY STRONG TO SEVERE WEATHER THIS
MORNING. AN ILL-DEFINED SURFACE COLD FRONT WAS LOCATED FROM BETWEEN
MIDLAND AND LUBBOCK...TO NEAR WICHITA FALLS...TO TULSA OKLAHOMA...
THOUGH THERE WERE SIGNS OF STORM OUTFLOW 15-20 MPH WITH GUSTS TO
30-35 MPH WITH THIS ACTIVITY WITH THE LATENT SURFACE INSTABILITY
IN ADVANCE OF THE COMPLEX.

TIMING CHALLENGES WILL BE TWO-FOLD TODAY WITH THE TWO SEPARATE
SYSTEMS. OUR FIRST CONCERN REGARDING IMPACTS WILL BE TIMING OF THE
CURRENT SHORTWAVE...ASSOCIATED COMPLEX OF SHOWERS/STORMS AND LEAD
OUTFLOW BOUNDARY. THE SECOND CONCERN IS THE UPSTREAM SHORTWAVE AND
TRUE SURFACE COLD FRONT FURTHER TO THE NORTHWEST. THE LATTER
FEATURES ARE ALREADY SHOWING SIGNS OF LIFE WITH SCATTERED CONVECTION
DEVELOPING ALONG THE WEAK COLD FRONT FROM QUANAH TX BACK NORTHEAST
TO LAWTON AND PAUL/S VALLEY OK. THIS HAS MADE TODAY INTO THIS
EVENING QUITE CHALLENGING REGARDING THE SURFACE BOUNDARIES AND
ASSOCIATED CONVECTION. MODELS DON/T SEEM TO KNOW THE DIFFERENCE IN
SOME INSTANCES SO THE FORECAST WAS MADE MORE OFF REAL-TIME DATA
AND RECOGNITION WHILE USING MOSTLY THE NAM...HRRR/RUC...AND TTU
WRF MODELS BEYOND 6-12 HRS.

PER CURRENT RADAR AND SATELLITE TRENDS...HAVE ADJUSTED PREVIOUS
HIGHEST POPS A LITTLE FURTHER SOUTH INTO PARTS OF CENTRAL TEXAS
EXTENDING BACK NORTH TO THE I-20 CORRIDOR THIS MORNING. WITH THE
TRUE SURFACE COLD FRONT AND SECOND SHORTWAVE DISTURBANCE UPSTREAM...
WILL SHIFT THE HIGHEST CHANCES ACROSS CENTRAL TEXAS WITH LOWER CHANCES
FROM I-20 TO THE RED RIVER VALLEY. THE COLD FRONT BY THIS EVENING
MAY STILL LINGER AROUND OR JUST NORTH OF I-20...SO HAVE MAINTAINED
LOW POPS ANYWHERE AHEAD OF THE FRONT THIS EVENING...WITH A LITTLE
HIGHER CHANCES CONTINUING ACROSS CENTRAL TEXAS WHERE ATMOSPHERIC
MOISTURE WILL BE MORE PLENTIFUL WITH RESIDUAL WEAK LIFT CONTINUING.

THE WEAK AND ILL-DEFINED COLD FRONT WILL LINGER NEAR I-20 WEDNESDAY
NIGHT BEFORE SHIFTING SOUTH INTO CENTRAL TEXAS ON THURSDAY. AN
UPPER TROUGH OVER THE UPPER MIDWEST AND MISSISSIPPI VALLEY DEEPENS
ON FRIDAY AND DRIVES A SHORTWAVE SOUTHEAST INTO THE OZARKS. ASSOCIATED
HEIGHT FALLS TO OUR NORTHEAST WILL HELP PULL THE OLD FRONT BACK
NORTH INTO SOUTHERN OK ON FRIDAY. WITH THE AREA BRIEFLY IN A MORE
UNSTABLE WARM SECTOR...WILL MAINTAIN LOW CONVECTIVE CHANCES ACROSS
THE SOUTHEAST COUNTIES INTO THURSDAY NIGHT...THEN ACROSS THE ENTIRE
AREA ON FRIDAY. A STRONGER COLD FRONT ARRIVES INTO NORTH TEXAS LATE
FRIDAY INTO FRIDAY NIGHT. THIS FRONT WILL HAVE A COOLER AND DRIER
AIRMASS BEHIND IT THAN THE FIRST. ONCE THIS FRONT PUSHES THROUGH
THE AREA EARLY SATURDAY...RAIN CHANCES WILL COME TO AN END IN TIME
FOR THE WEEKEND. PLEASANTLY COOL LOW TEMPERATURES FROM THE UPPER
50S-MID 60S ARE EXPECTED EACH MORNING WITH HIGHS EXPECTED TO BE IN
THE LOWER TO MID 80S.

FLOW IN THE MID TO UPPER LEVELS WILL DAMPEN WITH THE STRONG EASTERN
CONUS UPPER TROUGH PULLING AWAY. HEIGHT RISES WILL OCCUR GRADUALLY...
THUS THE WARM UP IS ONLY EXPECTED TO BE GRADUAL AND BACK INTO UPPER
80S AND LOWER 90S. A WESTERN GULF DISTURBANCE WILL LEND TO SOME
DIURNAL LOW CONVECTIVE CHANCES EACH AFTERNOON AND EVENING ACROSS
THE FAR SOUTHEAST COUNTIES AT TIMES NEXT WEEK. IT/S REALLY HARD TO
SAY IF THE WESTERN GULF DISTURBANCE WILL HAVE ANY WARM-CORE/TROPICAL
CHARACTERISTICS...BUT CERTAINLY BEARS WATCHING AS IT HOVERS NEAR
THE TX/LA COASTLINES MUCH OF THE WEEK.

05/

&&

.AVIATION...
/ISSUED 1144 PM CDT TUE SEP 8 2015/
/06Z TAFS/

PRIMARY CONCERN...THUNDERSTORM TIMING.

A COLD FRONT WILL SLOWLY CROSS THE RED RIVER DURING THE EARLY
MORNING HOURS. ELEVATED SHOWERS (BASED AROUND FL100) WILL PERSIST
IN ADVANCE OF THE BOUNDARY. AS THE FRONT APPROACHES METROPLEX TAF
SITES...THESE CONVECTIVE ELEMENTS MAY BE ABLE TO TAP MORE UNSTABLE
AIR AROUND FL050. THE RESULTING DEEP UPDRAFTS MAY BE SUPPORTIVE OF
THUNDER DURING THE MORNING PUSH. A SHIFT TO NORTH WINDS SHOULD
ACCOMPANY THE ACTIVITY...BUT A COMPLETE FRONTAL PASSAGE WILL
LIKELY REQUIRE WIDESPREAD PRECIPITATION AND RESULTING COLD POOL
PROPAGATION. WITH THE 06Z TAFS...WILL MAINTAIN N/NE FLOW
THROUGHOUT THE DAYLIGHT HOURS...BUT WINDS WILL LIKELY DIMINISH OR
REVERSE DIRECTION LATE IN THE DAY.

FOR WACO...THE PRIMARY WINDOW FOR THUNDERSTORM IMPACTS WILL BE
MIDDAY THROUGH MID AFTERNOON. MORNING CLOUDS/SHOWERS MAY LIMIT
INSTABILITY...BUT THUNDER IS EXPECTED.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  88  75  91  74  92 /  60  20   5   5  20
WACO, TX              90  74  92  72  92 /  70  30  20  10  20
PARIS, TX             85  71  90  70  89 /  70  10  10  10  30
DENTON, TX            88  71  92  72  91 /  50  10   5   5  20
MCKINNEY, TX          86  71  91  71  91 /  60  10   5   5  20
DALLAS, TX            88  76  92  74  91 /  60  20  10   5  20
TERRELL, TX           86  72  90  71  91 /  70  20  10  10  20
CORSICANA, TX         89  74  91  71  90 /  70  20  20  20  20
TEMPLE, TX            91  75  91  72  92 /  60  40  30  10  20
MINERAL WELLS, TX     88  71  92  69  91 /  50  10   0   5  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

/05
Hazardous weather outlook, Sep 9, 2:16 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
316 AM CDT WED SEP 9 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-100900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
316 AM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF
NORTH TEXAS TODAY INTO TONIGHT WITH THE AREA OF SHOWERS AND STORMS
SHIFTING SOUTH THROUGH THE DAY. BRIEF MODERATE TO HEAVY RAINFALL
AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT MAINLY SOUTH OF INTERSTATE 20 AND ACROSS ALL OF
NORTH TEXAS ON FRIDAY AND FRIDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTHEAST OF A
CAMERON TO PALESTINE LINE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 40 km away, was scanning. The volume nearest the first event began at 09:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dallas

When
September 9, 3:55 AM CST
Where
Dallas County, 1.29 mi NE of Liggett
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.833, -97.004

A complex of thunderstorms rolled across the Dallas-Fort Worth Metroplex early morning on Wednesday September 9th. Lightning from one storm struck an apartment complex, setting fire to it and damaging 16 units. No injuries were reported, but 27 people were displaced.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601706.